Alert archive / New York / Special Weather Statements in 2023

Special Weather Statement, NWS Buffalo, NY

August 7, 2023Erie County, Genesee County, Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at Aug 7, 2023, 1:42 PM EDT for Erie County, Genesee County, Wyoming County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 1:42 PM EDT (17:42 UTC)
Expired
Aug 7, 2023, 2:15 PM EDT
In force
33 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

Counties Erie County, NY, Genesee County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 27 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS81 KBUF 071742
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
142 PM EDT Mon Aug 7 2023
 
NYZ001-010>012-085-071815-
Southern Erie NY-Wyoming NY-Genesee NY-Niagara NY-Northern Erie NY-
142 PM EDT Mon Aug 7 2023

...STRONG THUNDERSTORMS WILL IMPACT WYOMING...NORTHEASTERN ERIE...
SOUTH CENTRAL NIAGARA AND GENESEE COUNTIES THROUGH 215 PM EDT...

At 141 PM EDT, Doppler radar was tracking a cluster of strengthening 
thunderstorms along a line extending from near Woodlawn Beach State 
Park to Wales Center to near Letchworth State Park. Movement was 
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Batavia, Kenmore, Depew, Amherst, Tonawanda, Lancaster,
East Aurora, Williamsville, Darien Lakes State Park, Grand Island,
Elma, Marilla, Le Roy, and Pembroke.

This includes Interstate 90 between exits 47 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4305 7895 4312 7791 4304 7795 4304 7791
      4295 7791 4294 7793 4291 7794 4290 7796
      4276 7795 4261 7803 4278 7894 4280 7892
      4284 7893 4291 7890 4295 7892 4296 7896
TIME...MOT...LOC 1741Z 222DEG 29KT 4281 7893 4279 7853 4265 7806 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:34 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 11:34 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1134 AM EDT Mon Aug 7 2023

.SYNOPSIS...
Low pressure will track into the Lower Lakes today with another
round of showers and thunderstorms...some of which could produce
gusty winds, hail, and heavy rain. Additional showers and
storms will be possible tonight through Tuesday as the low
pressure system slowly moves through the region. Showers will
then taper off from west to east by Tuesday night as the low
moves off into New England. High pressure builds in Wednesday
with a brief return to quiet dry weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current morning satellite and radar is showing a decaying MCV over
eastern Ohio, tracking northeast toward NY. Out ahead of this system
cloud cover has cleared out for much of the area with some low
clouds lingering along and just east of the Genesee Valley. Sunshine
out ahead of the MCV will help to increase instability with a moist
airmass in place. With current temperatures in the mid to upper 70s
and dewpoint values in the mid to upper 60s humid conditions
expected for the day.

A warm front and showers across the North Country will exit to our
ENE by late this morning. Seeing a lull in the showers and storms
between this warm front and showers just starting to develop in NW
PA, allowing for the clearing mentioned above. After that...the
upper-level shortwave trough to our west will approach the Lower
Lakes along with a convectively enhanced sfc wave (MCV). The main
change will be how much sunshine has developed this morning and how
much more instability that will contribute for the approaching
system. Earlier KBUF, KIAG, and KJHW sounding profiles only generate
500-1000 j/kg by this afternoon into this evening, but with more
sunshine than expected that number should increase some, especially
to the east with the clearing coming during peak heating time. SPC
guidance pushes CAPE values to around 1250 J/kg this afternoon for
eastern portions of the area.  Guidance still shows a jump in the
low level wind field between 17Z-19Z and decent 0-6 km shear of 30
to 40 knots. This is likely the arrival of the convective wave
moving across Ohio this morning. Additionally...there is no shortage
of moisture to work with as PW values will continue to hover in the
1.75 to 2.00 range. WPC has place our area in a Marginal and Slight
risk for excessive rainfall. Given the soupy environment the
potential exists for flash flooding. Looking east...from the Genesee
Valley into the North Country CAPE values do improve to 1000 to 1500
j/kg and then especially southeast of the region across PA this
afternoon. This is where the potential for severe weather is
greater. SPC has highlighted all of our area in a slight risk for
severe storms with the main threats being gusty winds, hail, and
heavy rain.

Tonight...showers and storms will continue to be possible but
will fade in coverage. As the low slowly churns east across the
Lower Lakes showers will then fill back in across western NY
late under WNW cyclonic flow as we head into Tuesday.

Otherwise...a muggy night is expected with lows in the 60s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Showers and embedded thunder will continue Tuesday with the passage
of the upper trough and associated cold front. Severe threat looks
very low with shear profiles much less favorable than Monday.
Diurnal instability also looks quite unfavorable as daytime heating
will be greatly limited due to expected overcast and showers.

Showers will gradually wind down from west to east late Tuesday into
Tuesday evening in wake of the cold frontal passage. With the
surface low exiting through the Saint Lawrence Valley, wrap around
moisture may keep some showers lingering across the eastern Lake
Ontario region for much of Tuesday night.

High pressure will then take control and should result in a rain
free day Wednesday. Some guidance wants to develop a few diurnally
driven instability showers/storms with daytime heating, but moisture
will be quite limited so threat looks quite isolated.

A warm front starts to shift toward the area Wednesday night with
the possibility for a few showers reaching far western New York
overnight or closer to Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A cold front will approach the area on Thursday and cross Thursday
night into early Friday morning with showers and thunderstorms ahead
of and along it. Shower potential for Thursday will increase through
the day as the front approaches with a trough out ahead of it.
Rainfall with some of the showers and storms could be at least
moderately heavy as PWats so far look to increase above 1.50".
Guidance remains split on rainfall amounts. Most of the models have
a secondary sfc low and potent shortwave track south of the area
along the front, increasing the rainfall amounts well to the south,
While some other guidance pulls these features north more over the
forecast area. Thursday could turn into a wetter day than what is
currently expected. Showers should taper off from west to east
behind the passing cold front before daybreak on Friday for most of
the area.

Zonal flow to weak ridging on Friday will provide some dry time
through the evening on Friday.

The chance for showers and storms will start to increase through the
night on Friday night and into the day on Saturday. This will occur
as an area of low pressure and frontal system track toward and then
across WNY and north central NY. Steadier showers will taper off
through the day on Sunday, but with a trough over the region and
cool temps aloft some diurnally driven showers/storms could re-
develop.

Temperatures for the long term period will generally be within a few
degrees of normal.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Mainly VFR CIG...with some MVFR/IFR across the higher terrain to
include KJHW. With the exit of the warm front a brief break in the
showers and storms will occur through early afternoon. Low pressure
will to our west will near the region by mid to late this afternoon
which will bring another round of showers and storms.These storms
will have the potential to produce heavy rain and gusty winds...with
localized IFR/LIFR restrictions.

Tonight...showers and some thunderstorms will continue with MVFR to
IFR/LIFR CIGS across the higher terrain of the S.Tier and east of
Lake Ontario.

Outlook...
Tuesday...VFR/MVFR. Showers and thunderstorms likely.
Tuesday night...MVFR to VFR with showers ending.
Wednesday...VFR.
Thursday...VFR/MVFR with scattered showers and thunderstorms.
Friday...VFR.

&&

.MARINE...
A brief lull in showers will occur until later this afternoon for
most of Lake Ontario, with showers moving into Lake Erie this
morning. Winds will be 5 to 15 mph out of the SSE which will produce
light to moderate chop on the lakes. Low pressure will approach the
lakes this afternoon with increasing chances for showers and
thunderstorms. Some of the storms may produce strong gusty winds,
which could result in localized higher wave action.

Otherwise, winds will increase tonight and remain elevated
through Tuesday night as a wave of low pressure moves by the
lakes. Have issued a small craft advisory for strengthening
WNW winds on Lake Erie from 04Z through Tuesday. Additional
SCAs will likely be needed for Lake Ontario on Tuesday into
Tuesday night. These stronger winds and higher waves will also
likely result in another round of dangerous swimming conditions
in all or most of our nearshore waters Tuesday into Tuesday
night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from midnight tonight to 8 PM EDT Tuesday
         for LEZ040-041.

&&

SYNOPSIS...AR
NEAR TERM...AR/SW
SHORT TERM...TMA
LONG TERM...SW
AVIATION...AR/SW
MARINE...AR/SW
Hazardous weather outlook, Aug 7, 5:10 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
510 AM EDT Mon Aug 7 2023

NYZ008-010>014-020-021-080915-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
510 AM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today and tonight. Some of
these storms could produce strong gusty winds, large hail, and heavy
rainfall...with possible localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather not expected at this time...

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
510 AM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today through tonight. Some
of these storms could produce strong gusty winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time...

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ085-080915-
Southern Erie-
510 AM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today and tonight. Some of
these storms could produce strong gusty winds, large hail, and heavy
rainfall...with possible localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Winds will strengthen behind the passing low pressure Tuesday which
will produce dangerous swim conditions through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>007-080915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
510 AM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today through Tuesday. Some
of these storms could produce strong gusty winds, large hail, and
heavy rainfall...with possible localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Winds will strengthen behind the passing low pressure Tuesday which
will produce dangerous swim conditions through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-080915-
Chautauqua-
510 AM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today through Tuesday. Some
of these storms could produce strong gusty winds, large hail, and
heavy rainfall...with possible localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Winds will strengthen behind the passing low pressure Tuesday which
will produce dangerous swim conditions through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 7, 9:05 AM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
905 AM EDT Mon Aug 7 2023

NYZ019-020-085-071515-
Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Jamestown, Olean, Orchard Park,
and Springville
905 AM EDT Mon Aug 7 2023

...Strong Thunderstorms Becoming Likely...

Sunshine this morning will further destabilize our very humid
airmass...and this will set the stage for strong to potentially
severe thunderstorms across the region later today.

Thunderstorms over northeast Ohio at 9 AM will move across
Chautauqua...Cattaraugus and southern Erie counties after 12 noon.
The greatest threat from these storms will be damaging straight
line winds and slow moving tropical downpours.

The highest threat time from these storms will come between 12
noon and 4 PM.

RSH
Special weather statement, Aug 7, 10:39 AM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1039 AM EDT Mon Aug 7 2023

NYZ001-002-010>012-071630-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
and Warsaw
1039 AM EDT Mon Aug 7 2023

...Strong Thunderstorms Possible This Afternoon...

Sunshine this morning has allowed our humid airmass to become
much more unstable...and this will set the stage for strong to
potentially severe thunderstorms this afternoon.

Thunderstorms will develop over northwest Pennsylvania late this
morning and during the midday...then they are forecast to move
northeast across parts of the western Southern Tier after 12 noon.
The highest threat time from these storms over Wyoming county and
the Niagara Frontier...including the Buffalo metropolitan area...
will come between 1 and 5 PM EDT.

The greatest threat from these storms will be damaging straight
line winds and slow moving tropical downpours.

RSH
Special weather statement, Aug 7, 11:36 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1136 AM EDT Mon Aug 7 2023

NYZ003-004-013-014-071700-
Monroe-Wayne-Livingston-Ontario-
Including the cities of Rochester, Newark, Geneseo,
and Canandaigua
1136 AM EDT Mon Aug 7 2023

...Strong Thunderstorms Possible This Afternoon...

Any sunshine that we receive during the midday and early afternoon
will only further increase the potential for thunderstorms...some
of which could become strong to severe.

Thunderstorms will initially develop over parts of the Southern
Tier and Genesee valley...then are expected to either move into
the Finger Lakes region or form in place after 2 PM. The highest
threat time for strong thunderstorms in the Finger Lakes region
and portions of the Genesee valley...including the Rochester
metropolitan area...will be from 2 to 5 PM EDT.

The greatest threat from these storms will be from damaging
straight line winds and slow moving tropical downpours.

RSH
Special weather statement, Aug 7, 1:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
142 PM EDT Mon Aug 7 2023

NYZ001-010>012-085-071815-
Southern Erie NY-Wyoming NY-Genesee NY-Niagara NY-Northern Erie NY-
142 PM EDT Mon Aug 7 2023

...STRONG THUNDERSTORMS WILL IMPACT WYOMING...NORTHEASTERN ERIE...
SOUTH CENTRAL NIAGARA AND GENESEE COUNTIES THROUGH 215 PM EDT...

At 141 PM EDT, Doppler radar was tracking a cluster of strengthening
thunderstorms along a line extending from near Woodlawn Beach State
Park to Wales Center to near Letchworth State Park. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Batavia, Kenmore, Depew, Amherst, Tonawanda, Lancaster,
East Aurora, Williamsville, Darien Lakes State Park, Grand Island,
Elma, Marilla, Le Roy, and Pembroke.

This includes Interstate 90 between exits 47 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4305 7895 4312 7791 4304 7795 4304 7791
      4295 7791 4294 7793 4291 7794 4290 7796
      4276 7795 4261 7803 4278 7894 4280 7892
      4284 7893 4291 7890 4295 7892 4296 7896
TIME...MOT...LOC 1741Z 222DEG 29KT 4281 7893 4279 7853 4265 7806

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:12 PM EDTSpecial Weather StatementBUFGenesee, Niagara63 min
Aug 7, 4:37 AM EDTSmall Craft AdvisoryBUF41 hr
Aug 7, 2:12 PM EDTSpecial Marine WarningBUF93 min
Aug 7, 2:13 PM EDTSpecial Weather StatementBUFNiagara, Orleans47 min
Aug 7, 2:37 PM EDTSpecial Marine WarningBUF53 min
Aug 7, 2:39 PM EDTSpecial Weather StatementBUFMonroe, Wayne51 min
Aug 7, 2:56 PM EDTSpecial Weather StatementBUFNiagara, Orleans34 min
Aug 7, 3:16 PM EDTSpecial Weather StatementBUFOswego44 min
Aug 7, 3:28 PM EDTSpecial Marine WarningBUF62 min
Aug 7, 3:59 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego46 min
Aug 7, 4:07 PM EDTBeach Hazards StatementBUFCayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more30 hr
Aug 7, 4:19 PM EDTSpecial Marine WarningBUF41 min
Aug 7, 4:36 PM EDTSevere Thunderstorm WarningBUFJefferson39 min
Aug 7, 4:45 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego45 min
Aug 7, 4:49 PM EDTSpecial Weather StatementBUFOntario, Wayne26 min
Aug 7, 4:58 PM EDTSevere Thunderstorm WarningBUFCayuga, Ontario, Oswego, Wayne62 min
Aug 7, 5:04 PM EDTSpecial Marine WarningBUF56 min
Aug 7, 5:18 PM EDTSpecial Weather StatementBUFJefferson42 min
Aug 7, 5:26 PM EDTSpecial Weather StatementBUFLewis49 min
Aug 7, 5:35 PM EDTSpecial Marine WarningBUF55 min
Aug 7, 5:59 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego61 min
Aug 7, 6:19 PM EDTTornado WarningBUFJefferson, Lewis25 min
Aug 7, 6:51 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego54 min
Aug 7, 6:57 PM EDTTornado WarningBUFJefferson, Lewis, Oswego33 min
Aug 7, 7:29 PM EDTTornado WarningBUFLewis23 min
Aug 7, 7:56 PM EDTSevere Thunderstorm WarningBUFLewis64 min

Nearby

Special Weather Statements in New York, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.